I am a glaucoma patient who had trabeculectomy surgery on both eyes. I later developed a cataract, which was removed. I was using Xalatan and Cosopt eye drops before the cataract surgery, and would like to know if I can still continue these medications? [ 11/13/11 ]
That is a great question. The answer often depends on the doctor doing the surgery. If possible, I will often times have my patients stop their prostaglandin analog (Xalatan, Travatan, Lumigan, or generic) a few days prior to cataract surgery because of a slight increased risk of swelling in the retina (called cystoid macular edema) after cataract surgery when you are on those medications.
Often the choice of whether or not to restart the medication after surgery is dependent on what the pressure in the eye is after cataract surgery. There has been some interesting new data that shows there is an approximate 2 mmHg drop in intraocular pressure that lasts for about two years after cataract surgery (there is not a full understanding of why this happens, but many researchers are currently looking into it). If the pressure has dropped sufficiently after the cataract surgery, it may not be necessary to restart the prostaglandin analog (Xalatan in your case) unless the pressure goes up again above your goal intraocular pressure. In other cases, even if there is a small drop in pressure, it may not be low enough to achieve your goal intraocular pressure, so the doctor will likely restart all of the glaucoma medications after a certain time period after surgery. Again, this is all dependent on the doctor's preferences and how your eye responds to the cataract surgery. Keep your regularly scheduled appointments and the doctor will monitor your pressure and make adjustments to your glaucoma medications accordingly. I wish you the best of luck
I am living in Japan and seeking SLT surgery to lower my eye pressure (it is between 18 - 20 mmHg). My ophthalmologist states that SLT can cause a sustained rise in eye pressure and does not think it is called for unless my visual field is noticeably worsening. All the literature that I am reading seems to indicate that it is a very safe procedure with few side effects. I received a second opinion from another doctor and was told the same thing. How common is a sustained rise in eye pressure as a result of SLT laser surgery? [ 11/11/11 ]
Thanks for your question. Of course it is difficult without examining you to tell if you should have SLT, but I can address your questions about eye pressure rises after SLT. While I certainly always warn patients of this risk when I talk with them about this procedure, it is generally infrequent, on the order of 3 - 5 percent, and it is not usually sustained. I have heard a few anecdotal cases of sustained eye pressure rises requiring surgery, but these situations are uncommon. There are also several maneuvers your ophthalmologist can do to minimize the risk of an eye pressure spike with SLT. I always give my patients a drop of apraclonidine (or brimonidine) before the procedure to reduce the risk of an eye pressure increase. I titrate the laser power so that I am using the minimum amount of energy to achieve an effect. I usually treat 360 degrees of the drainage system, but some ophthalmologists will only treat 180 degrees to minimize an eye pressure spike, although to my knowledge this has not been definitively shown to be of benefit. I also always have my patients wait 30 – 60 minutes after the procedure so that I can re-check the eye pressure. If there has been a spike, we control it with medications and then re-check the pressure again. Of course, one must weigh the risks and benefits of laser surgery, but I would say that overall SLT is a relatively safe procedure. I have not discussed all of the side effects of the procedure here, but you should have a conversation with your surgeon about the risks, benefits, and side effects before you proceed.
I have been using Xalatan for six months and my sleeping habits are not consistent. How important is it for me to take the drops before bedtime? Can I take them when I do not plan to sleep? I may go to bed at 8 p.m. one night and midnight or later the next night. What should I do? [ 11/09/11 ]
Thanks for your question. I think a lot of patients run into your dilemma. The reason that Xalatan is dosed at bedtime is because it begins working 3-4 hours after instillation, peaks at 8 -12 hours, and persists for 24 hours. Because we know that eye pressure is highest in the morning, taking the drop at bedtime puts you in a situation in which the drug is most likely to be peaking at the time when the eye pressure is also peaking. The most important thing is for you to be consistent about taking your drops, so if it is easiest for you to remember to put them in right before you go to bed, then that is what I would recommend. If, however, you know that you will not be going to bed until midnight or later, and you can remember to take the drops around 9 p.m., then it is reasonable to do schedule it then. Alternatively, if you go to bed at 8 p.m., I would not set an alarm clock to wake yourself up and take the drop at 10 in the evening! I hope this helped to answer your question.
I would like to find a glaucoma expert in Athens, Greece who can use a laser to treat narrowing of the cornea. Do you have any suggestions for how to find such a person? [ 09/24/11 ]
Thank you for your question. I assume that you mean that you would like someone to use a laser to treat you for narrowing of the drainage angle, and not the cornea. While I personally do not know any glaucoma specialists that are in Athens, Greece, I might suggest contacting the Athens University Department of Ophthalmology. The department may be able to recommend someone in the area for a consultation.
I have elevated eye pressure and use eye drops now. Is it safe for me to jump into a chlorinated swimming pool with no goggles and keep my eyes open under water? [ 09/11/11 ]
Thanks for your interesting question. I just started swimming myself, and I do wear goggles. Prolonged exposure to chlorinated water can definitely irritate your eyes; however, I do not know of any association between swimming with your eyes open in a chlorinated swimming pool and elevated eye pressure. Obviously, you do not want to apply your eye drops prior to diving into the pool!
Is there any possible connection between the inability to cry (tear up) and glaucoma? [ 09/10/11 ]
Decreased tear production does not cause glaucoma nor is it associated with the disease. However, the treatments sometimes used to treat dry eye can cause glaucoma, and the treatments used to treat glaucoma can cause dry eye! For example, sometimes patients with dry eye who have an underlying inflammatory component to their symptoms may be prescribed topical steroid drops. In some patients, topical steroids can cause elevated intraocular pressure and eventually glaucoma. On the other hand, glaucoma drops, particularly ones that contain preservatives, can exacerbate dry eyes. I hope this answers your question.
I had YAG laser iridotomy on both eyes a few months for narrow-angle glaucoma. The doctor prescribed eye drops (Latanoprost) that I can't tolerate. Is there another medication that might work for me? [ 09/09/11 ]
Latanoprost is one of three prostaglandin analogues that are commonly used in glaucoma treatment. It is also now available in a generic formulation. The other prostaglandin analogs available in the United States are Travatan-Z and Lumigan. You did not mention if latanoprost has been effective in lowering your eye pressure, but if it has, it may be worth considering switching to one of the alternative prostaglandin analogs, as you may better tolerate a different formulation. If you cannot tolerate the prostaglandin analogs, then your doctor can also consider prescribing medications of another class. One example is a topical beta blocker, such as timolol. Beta blockers are also very effective at lowering eye pressure. They typically do not cause side effects in the eye, but can have systemic effects such as a decrease in heart rate and blood pressure, and an increase in fatigue; although, the majority of patients tolerate beta blockers fairly well. If you have asthma or other lung diseases, most doctors will avoid prescribing this class of medication, however. It is worth having a chat with your doctor about your medication options and preservative-free formulations that might work very well for you.
My husband requires constant oxygen. I have glaucoma and would like to know if the oxygen in our home can harm my eyes. [ 08/30/11 ]
Thank you for your question. The supplemental oxygen that your husband is using cannot harm your eyes in any way. I wish the best of luck to both of you.